Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 101, NWS New Orleans, LA

May 12, 2009Saint Tammany Parish, Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 12, 2009, 3:53 PM CDT for Saint Tammany Parish, Washington Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2009, 3:53 PM CDT (20:53 UTC)
Expired
May 12, 2009, 4:34 PM CDT
In force
41 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Saint Tammany Parish, LA, Washington Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1108 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 122053
SVRLIX
LAC103-117-122200-
/O.NEW.KLIX.SV.W.0101.090512T2053Z-090512T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
353 PM CDT TUE MAY 12 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...
  SOUTH CENTRAL WASHINGTON PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 500 PM CDT

* AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES WEST OF BUSH...OR 11 MILES NORTHEAST OF
  COVINGTON...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUSH BY 420 PM CDT...
  SUN BY 435 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3062 8981 3060 8981 3051 9000 3063 9013
      3078 8996
TIME...MOT...LOC 2053Z 225DEG 8KT 3061 9001

$$
1 follow-up statement
000 
WWUS54 KLIX 122134
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
434 PM CDT TUE MAY 12 2009

LAC103-117-122143-
/O.CAN.KLIX.SV.W.0101.000000T0000Z-090512T2200Z/
WASHINGTON LA-ST. TAMMANY LA-
434 PM CDT TUE MAY 12 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ST. TAMMANY AND
SOUTH CENTRAL WASHINGTON PARISHES IS CANCELLED...

THIS STORM HAS WEAKENED BELOW SEVERE LEVELS BUT WILL STILL PRODUCE 
OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL AS IT 
MOVES ALONG THE WASHINGTON-ST TAMMANY PARISH LINE THROUGH 5 PM CDT.

LAT...LON 3062 8981 3060 8981 3051 9000 3063 9013
      3078 8996
TIME...MOT...LOC 2133Z 225DEG 8KT 3067 8994

$$


24/RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:09 PM CDT, 44 minutes earlier.

Area forecast discussion, May 12, 3:09 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
309 PM CDT TUE MAY 12 2009

.SYNOPSIS...
ISOLATED CONVECTION HAS BEEN DEVELOPING ALONG SEA AND LAKE
BOUNDARIES EARLY THIS AFTERNOON. THERE HAS ALSO BEEN A
THUNDERSTORM COMPLEX OVER SOUTHERN ARKANSAS...WHICH SHOULD BE
TRANSLATING EAST-SOUTHEASTWARD...AND SHOULD REMAIN WELL NORTH OF
THE AREA. EXPECTING THE LOCAL CONVECTION TO DIE WITH LOSS OF
HEATING. OUTSIDE OF CONVECTION...TEMPERATURES GENERALLY IN THE
UPPER 80S.
&&

.SHORT TERM...
OUTSIDE OF THE ARKANSAS CONVECTIVE COMPLEX...WATER VAPOR LOOP
SHOWS DRIER AIR TEMPORARILY WORKING INTO THE AREA. WILL KEEP 20
POPS FOR MOST OF THE AREA THIS EVENING...MAINLY TO DEAL WITH
BOUNDARY INTERACTIONS...AND THE NON-ZERO CHANCE THAT ARKANSAS
COMPLEX TAKES A MORE SOUTHERLY TRACK THAN ANTICIPATED.

AS UPPER RIDGE TRANSITIONS EAST...MOISTURE BEGINS RETURNING TO THE
AREA TOMORROW AFTERNOON. WILL KEEP LOW POPS FOR CONVECTION IN
FORECAST FOR TOMORROW AFTERNOON AND THURSDAY.

STRONG NORTHERN STREAM SHORTWAVE WILL BRING FRONT JUST TO OUR
NORTH ON FRIDAY. ADDITIONAL MOISTURE...AND CONVERGENCE AHEAD OF
THE FRONT...WILL ENHANCE PRECIPITATION CHANCES SOMEWHAT. WILL KEEP
POPS IN THE CHANCE RANGE FOR NOW.

TEMPERATURES WILL REMAIN NEAR TO ABOVE NORMAL THROUGH FRIDAY.
AREAS THAT RECEIVE PRECIPITATION BEFORE ABOUT 3 PM EACH DAY WILL
LIKELY NOT REACH FORECAST TEMPS...BUT PICKING AN INDIVIDUAL
STATION AHEAD OF TIME...IS A LOSING PROPOSITION. 35
&&

.LONG TERM...
SATURDAY WILL BE A RELATIVE MINIMUM IN PRECIPITATION CHANCES
COMPARED TO FRIDAY AND SUNDAY. FRIDAYS BOUNDARY WILL WASH OUT OR
SHIFT BACK TO THE NORTH...AWAITING A STRONGER NORTHERN STREAM
SHORTWAVE...DURING THE DAYTIME HOURS ON SATURDAY. GFS AND ECMWF
BOTH FORECAST A COLD FRONTAL PASSAGE SUNDAY AFTERNOON OR
EVENING...WITH THIS BEING THE BEST CHANCE OF WIDESPREAD
PRECIPITATION DURING THE WEEK. WILL KEEP POPS IN THE CHANCE
CATEGORY FOR NOW...BUT AS TIMING GETS REFINED...EXPECT LIKELY TO
SHOW UP IN THE FORECAST FOR EITHER SUNDAY OR SUNDAY NIGHT.

LINGERING SHOWERS SHOULD MOVE OUT MONDAY OR EARLIER...FOLLOWED BY
DRIER AIR FOR EARLY TO MID WEEK.

TEMPERATURES FOR FRIDAY THROUGH SUNDAY SHOULD BE NEAR NORMAL...BUT
MAY BE TEMPERED BY PRECIPITATION IN SOME AREAS. ONCE THE RAIN
DEPARTS...ANTICIPATE HIGH TEMPS NEAR NORMAL...WITH LOW TEMPS A FEW
DEGREES BELOW NORMAL...ESPECIALLY NORTH...DUE TO THE DRIER AIR. 35
&&

.AVIATION...
CONVECTION WILL QUICKLY COME TO AN END AROUND SUNSET. ALL SITES
SHOULD BE IN VFR STATUS AND REMAIN THAT WAY UNTIL AFTER 6Z AND AT
THAT TIME VISBIES AND EVEN CIGS MAY BEGIN TO APPROACH MVFR STATUS
AT A FEW LOCATIONS OTHERWISE THINGS WILL REMAIN QUIET. AN HOUR OR
TWO AFTER SUNRISE ALL SITES SHOULD BE IN VFR STATUS. /CAB/
&&

.MARINE...
LIGHT ONSHORE FLOW WILL BEGIN OVER THE ENTIRE AREA TONIGHT AS
HIGH PRESSURE BUILDS OVER THE ERN GULF AND ERN SEABOARD. LIGHT TO
OCCASIONALLY MODERATE ONSHORE FLOW WILL REMAIN IN PLACE THROUGH
THE END OF THE WEAK WITH SEAS RANGING FROM 1-4 FT. BY MID TO LATE
THIS WEEKEND ANOTHER WEAK FRONT WILL MOVE TOWARDS THE AREA. /CAB/
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  89  68  87 /  20  30  10  30
BTR  68  90  69  88 /  20  20  10  30
MSY  71  88  72  87 /  20  20  10  30
GPT  69  86  71  84 /  20  30  10  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 12, 12:17 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1217 PM CDT TUE MAY 12 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-131730-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1217 PM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
LAST INTO EARLY THIS EVENING.  THESE THUNDERSTORMS WILL BE MOST
LIKELY TO FORM NORTH OF THE INTERSTATE 10 CORRIDOR.  A FEW OF THESE
THUNDERSTORMS COULD BECOME STRONG AND POSSIBLY SEVERE LATE THIS
AFTERNOON INTO EARLY THIS EVENING.  THE PRIMARY THREAT FROM ANY
STRONG THUNDERSTORM ACTIVITY WILL BE FREQUENT LIGHTNING STRIKES...
HEAVY DOWNPOURS...STRONG GUSTY WINDS...AND HAIL.

RIVER FLOODING...MINOR RIVER FLOODING WILL CONTINUE ON THE
MISSISSIPPI RIVER AT RED RIVER LANDING. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH
SATURDAY.  SOME OF THESE THUNDERSTORMS COULD BE STRONG...PRODUCING
LIGHTNING...HAIL...HEAVY DOWNPOURS...AND GUSTY WINDS.

A COLD FRONT WILL AFFECT THE REGION SUNDAY AND MONDAY.  SEVERAL
ROUNDS OF THUNDERSTORMS WILL DEVELOP ALONG THE FRONT.  THESE
THUNDERSTORMS COULD BE STRONG AT TIMES...PRODUCING HEAVY RAINFALL...
FREQUENT LIGHTNING...HAIL...AND DAMAGING WINDS.

THE MISSISSIPPI RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE AT
BATON ROUGE ON THURSDAY MAY 14TH...AND CONTINUE ABOVE FLOOD STAGE
AT RED RIVER LANDING. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 12, 1:50 PM CDT, 2 hours 3 minutes before
LAZ061>064-121945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
150 PM CDT TUE MAY 12 2009

...STRONG THUNDERSTORM NEARLY STATIONARY AFFECTING ST. BERNARD
PARISH...JEFFERSON PARISH...ORLEANS PARISH...PLAQUEMINES PARISH...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TIMBERLANE...OR ABOUT OVER TERRYTOWN. THE
THUNDERSTORM WAS NEARLY STATIONARY.

THE STRONG THUNDERSTORM WILL BE NEAR...
  TERRYTOWN BY 155 PM...
  BELLE CHASSE BY 210 PM...
  BELLE CHASSE BY 215 PM...
  CHALMETTE AND 7 MILES WEST OF VIOLET BY 245 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA
SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

BANNAN
Special weather statement, May 12, 2:31 PM CDT, 1 hour 22 minutes before
LAZ040-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
231 PM CDT TUE MAY 12 2009

...SLOW MOVING STRONG THUNDERSTORM AFFECTING ST. TAMMANY PARISH...

AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF SLIDELL...OR ABOUT 4 MILES
NORTH OF SLIDELL AIRPORT. THE THUNDERSTORM WAS NEARLY STATIONARY.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...SLIDELL
AIRPORT AND PEARL RIVER

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND PEA TO
MARBLE SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS
STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

22/TD
Special weather statement, May 12, 3:28 PM CDT, 25 minutes before
LAZ039-040-MSZ077-122115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
328 PM CDT TUE MAY 12 2009

...LINE OF STRONG THUNDERSTORMS MOVING NORTH AFFECTING WASHINGTON
PARISH...PEARL RIVER COUNTY...ST. TAMMANY PARISH...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 11 MILES
NORTHEAST OF COVINGTON TO JUST WEST OF PICAYUNE...MOVING NORTH AT 10
MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
BUSH AND SUN

THE PRIMARY THREAT FROM THESE STORMS IS PEA TO MARBLE SIZE HAIL. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

22/TD

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:11 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa23 min
May 11, 7:32 PM CDTSpecial Marine WarningLIX28 min
May 12, 2:22 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Tammany, Tangipahoa76 days
May 12, 4:47 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington29 min
May 12, 6:06 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena39 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.